Missouri, 2008

Flash Flood and Hail in Missouri, August 5, 2008

August 5, 2008 · NWS LSX · 17 events in 8 counties and zones

A strong cold front moved southward through the region triggering showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved southward through the region triggering showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 5, 11:43 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 5, 11:43 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 PM CDT TUE AUG 5 2008

.UPDATE...
/1233 PM CDT TUE AUG 5 2008/
FORECAST ON TRACK WITH HEAT AND HUMIDITY BUILDING SOUTH OF THE
COLD FRONT AND ALONG AND WEST OF THE OUTFLOW BOUNDARY THAT
STRETCHES ALONG THE MISSISSIPPI RIVER FROM NEAR QUINCY ILLINOIS TO
THE ST. LOUIS METRO AREA AND THEN EAST ACROSS SOUTHWEST ILLINOIS
TO SOUTHERN INDIANA.

STRONGLY UNSTABLE ATMOSPHERE WILL SUPPORT SEVERE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING...WITH A HEIGHTENED RISK IN
VICINITY OF THE OUTFLOW BOUNDARY WHERE WINDS ARE BACKED...OWING TO
ADDITIONAL STORM RELATIVE HELICITY.

HAVE ADJUSTED POPS UPWARD TO ACCOUNT FOR THE SCENARIO OF
CONVECTION INCREASING THIS AFTERNOON ALONG THE FRONTAL BOUNDARY
AND OUTFLOW AND THEN DEVELOPING INTO A MCS THAT TRAVELS SOUTHEAST
TOWARD SOUTHWEST ILLINOIS DURING THE EVENING HOURS.

CVKING

&&

.DISCUSSION...
/446 AM CDT TUE AUG 5 2008/

MCS MOVG EWD THRU SERN IA INTO NWRN IL JUST N OF THE CWA EARLY THIS
MRNG.  MID LVL WAA CLOUDINESS ACRS THE NRN PTN OF THE CWA WITH SCT
SHRA AND A FEW TSRA.  THIS ACTIVITY IS ALONG OR NR COLD FRONT EXTDG
FM MI SW THRU SERN IA TO NERN KS.  THIS CDFNT IS FCST TO MOVE SLOWLY
SWD TDA WITH AT LEAST SCT TSRA EXPECTED ALONG IT IN THE HOT...HUMID
AND UNSTABLE ATMOSPHERE ALONG AND S OF IT.  THE NAM MDL FCSTS K
INDICES TO INCRS INTO THE UPR 30S TO LWR 40S ACRS CNTRL MO BY 00Z
WED...WITH SFC LI VALUES LWRG TO -12 TO -13 ACRS THE NRN HALF OF THE
CWA BY 18Z TUE.  TDA SHOULD BE THE LAST DAY OF DANGEROUSLY HIGH HEAT
INDICES...ESPECIALLY FM JEF AND VIH TO STL. WILL CONT CURRENT HT
ADVISORIES AND WARNINGS TIL 7 PM THIS EVNG FOR ALL BUT THE NRN
COUNTIES OF THE CWA WHERE CLOUD CVR AND SCT CONVECTION SHOULD
LIMIT DAYTIME HTG. WILL SEE A TRANSITION FM A HOT AND MAINLY
RAINFREE WX PATTERN TO A COOLER AND WETTER WX PATTERN TGT THRU AT
LEAST WED NGT AS THE MID LVL RDG ACRS SRN MO SW INTO OK WKNS AND
SHIFTS SWWD WHILE A FASTER NWLY MID-UPR LVL FLOW BCMS ESTABLISHED
OVER THE CWA. THE CDFNT AND ANY TSRA OUTFLOW BNDRYS FM PAST
CONVECTIVE SYSTEMS WILL PROVIDE THE LOW LVL CNVG TO INITIATE
CONVECTION. THIS CDFNT SHOULD SHIFT SLOWLY SWD TO CNTRL MO TGT
WITH A POSSIBILITY OF A SEWD MOVG MCS DVLPG ALONG IT WITH
ABUNDANT LOW LVL MOISTURE IN PLACE. WILL FCST MAX TEMPS BLW
PERSISTENCE ON WED WITH SOLAR INSOLATION LIMITED BY CLOUD CVR
PLUS COOLING DUE TO SHRA/TSRA ACTIVITY. MID-UPR LVL FRCG SHOULD
BE INCRSG WED AFTN INTO EVNG AS THE MDLS FCST A NW FLOW SHRTWV
TROF TO DROP SEWD THRU THE AREA...PLUS UPR LVL DIVERGENCE WILL BE
INCRSG OVER THE AREA IN THE RIGHT ENTRANCE REGION OF AN UPR LVL JET
STREAK MOVG SEWD THRU THE GRT LKS INTO THE OH VLY. MOST OF THE
CONVECTION SHOULD BE CONFINED TO THE SRN PTN OF THE CWA ON THU AS
THE CDFNT DROPS SWD INTO SRN MO...AND THEN EVENTUALLY S OF THE CWA
THU NGT AS THE CDFNT DROPS WELL S OF THE CWA AND A SFC RDG BLDS
SWD INTO THE NRN PTN OF THE CWA WITH SLIGHTLY COOLER...LESS HUMID
AND MORE STABLE AIR FILTERING INTO THE NRN PTN OF THE CWA.

GKS

&&

.AVIATION...
/1233 PM CDT TUE AUG 5 2008/
FOR THE 18Z TAFS...

COLD FRONT PROGRESSING SOUTH AT A SNAILS PACE WITH OUTFLOW
BOUNDARY NOW PARKED ACROSS THE METROPOLITAN AREA. LOOKING FOR
CONVECTION TO DEVELOP THIS AFTERNOON...AND BECOME MORE WIDESPREAD
TOWARD EVENING. AFTER A LULL DURING THE MIDNIGHT HOUR...MORE
CONVECTION IS LIKELY TO FORM AS THE FRONT STALLS ACROSS THE AREA
AND 850MB CONVERGENCE/FRONTOGENESIS INCREASES. WINDS WILL
GENERALLY GO FROM SOUTHWEST TO NORTHEAST WITH FROPA...BUT VARIABLE
IN VICINITY OF ANY THUNDERSTORM OUTFLOW BOUNDARY. LOOKS TO BE AN
ACTIVE AFTERNOON AND EVENING...

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
     MONITEAU-MONTGOMERY-OSAGE-ST. CHARLES-ST. LOUIS-ST. LOUIS
     CITY-WARREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-IRON-
     LINCOLN-MADISON-MONROE-PIKE-RALLS-REYNOLDS-ST. FRANCOIS-
     STE. GENEVIEVE.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
     IL-MONROE IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MARION IL-MONTGOMERY IL-RANDOLPH IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Aug 5, 11:45 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT TUE AUG 5 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1245 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES BETWEEN 105 AND 115 DEGREES ARE EXPECTED ACROSS
CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE HOT...HUMID AND UNSTABLE ENVIRONMENT
ALONG AND SOUTH OF THE FRONT. THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL AS WELL AS VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT AS THE COLD FRONT BECOMES STATIONARY ACROSS
SOUTHERN MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY ACROSS
PARTS OF CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.
PLEASE RELAY ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Marion

When
August 5, 1:32 PM CST
Where
Marion County, 5 mi WSW of Palmyra
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.772, -91.617

Hail, Marion

When
August 5, 1:40 PM CST
Where
Marion County, Palmyra
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.800, -91.530

Hail, Marion

When
August 5, 2:12 PM CST
Where
Marion County, 0.9 mi SE of Hannibal Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.720, -91.439

Hail, Lincoln

When
August 5, 4:10 PM CST
Where
Lincoln County, 2.02 mi ENE of Whiteside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.187, -90.984

Thunderstorm Wind, Lincoln

When
August 5, 4:20 PM CST
Where
Lincoln County, 2 mi SW of Elsberry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.150, -90.826

Hail, Lincoln

When
August 5, 4:20 PM CST
Where
Lincoln County, 2 mi SW of Elsberry
Measured
0.75 in hail
Reported by
Public
Coordinates
39.150, -90.826

Hail, Washington

When
August 5, 4:43 PM CST
Where
Washington County, 11 mi NW of Potosi
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.063, -90.943

Hail, Washington

When
August 5, 4:50 PM CST
Where
Washington County, 5 mi NNE of Old Mines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.087, -90.735

Thunderstorm Wind, Washington

When
August 5, 4:50 PM CST
Where
Washington County, 4 mi NE of Old Mines
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.061, -90.718

Thunderstorm Wind, Lincoln

When
August 5, 4:50 PM CST
Where
Lincoln County, Winfield
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.000, -90.750

Thunderstorm winds blew a roof covering off the top of Winfield Elementary School, but the winds did not cause any damage to the roof or the rest of the building.

Hail, Ste. Genevieve

When
August 5, 5:10 PM CST
Where
Ste. Genevieve County, 3 mi N of New Offenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.943, -90.200

Thunderstorm Wind, Jefferson

When
August 5, 5:30 PM CST
Where
Jefferson County, 2.58 mi N of Oakvale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.137, -90.467

Thunderstorm Wind, Ste. Genevieve

When
August 5, 5:45 PM CST
Where
Ste. Genevieve County, Bloomsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.020, -90.220

Thunderstorm winds blew down several trees, tree limbs and power lines.

Hail, Franklin

When
August 5, 6:45 PM CST
Where
Franklin County, Beaufort
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -91.180

Hail, St. Louis

When
August 5, 6:46 PM CST
Where
St. Louis County, 0.87 mi SE of Mehlville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.491, -90.289

Flash Flood, Pike

When
August 5, 7:00 PM CST to 9:30 PM CST
Where
Pike County, 1.01 mi N of Spencerburg to 3.22 mi SE of Spencerburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.434, -91.397

Very heavy rain fell in a short amount of time on already saturated soils causing flash flooding. Highway E east of Spencerburg was closed due to water flowing over the road.

Thunderstorm Wind, Washington

When
August 5, 7:35 PM CST
Where
Washington County, 0.99 mi NW of Baryties
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.079, -90.684

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130601, 130602, 130603, 130604, 130969, 130970, 130971, 130972, 130973, 134129, 130974, 130982, 134178, 130998, 130993, 134177, 130996.